Massachusetts, 2001

Flash Flood in Massachusetts, September 25, 2001

September 25, 2001 · NWS BOX · 1 event in 1 county or zone

Localized torrential rainfall caused significant urban flooding in Fitchburg and Leominster. 03 inches, most of which fell in a three hour period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Localized torrential rainfall caused significant urban flooding in Fitchburg and Leominster. The official storm total at Fitchburg Airport was 4.03 inches, most of which fell in a three hour period. Over one foot of water flooded Route 2 near the intersection with Route 12. In neighboring Leominster, flooding was reported on Route 2A, and much of the downtown area was flooded by two feet of water, according to local law enforcement officials. No estimate of damage was available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 25, 10:30 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 25, 10:30 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1130 AM EDT TUE SEP 25 2001

PCPN AREA SEEMS TO BE TRAINING ACRS CNTRL/WRN SXNS OF CWA THRU LATE
MRNG.  NOTING ON WV STLT THAT BACK EDGE OF DRY SLOT SEEMS TO HV
STALLED OVR CNTRL NY/PA WTH UPR LOW SPINNING OVR ERN GRT LKS.  CAN
SEE MORE ELEMENTS OF ENHANCEMENT DVLPG OFF MID ATLC/SE U.S. CST THAT
WL WORK NRD IN STRONG SLY FLOW.  ALSO...APPEARS THAT HRCN HUMBERTO
HAS SLOWED TO A CREEP WELL E OF RGN...WHICH WL NOT HELP IN MOVG PCPN
ERD.

AM CONCERNED ABOUT POSSIBLE FLOOD THREAT ACRS CNTRL/ERN SXNS OF CWA
MNLY FOR LATE THIS AFTN INTO TNGT.  ONLY LIMITING FACTOR IS THE LONG
TERM DRY CONDS PRIOR TO THIS EVENT...THO HV HAD SOME SHORT TERM
RELIEF.  WL HOLD OFF ANY MENTION OF THIS ON ZNS FOR NOW...BUT WL
CLOSELY MONITOR THIS.  HV ISSUED AN SPS FOR STREET FLOODING AND HIGH
WND GUSTS.

WL SLOW THE PROGRESS OF LEADING EDGE OF PCPN INTO CC AND ISS UNTIL
LATE THIS AFTN.  SCT SWRS ARE WORKING NRD IN FLOW...BUT MAIN AREA
RMNS ACRS WORCESTER CTY AND WRN RI WWD FOR NOW.  XPCT TO SLOLY
TRANSLATE ERD...BUT XPCT MORE PCPN TO FILL IN FM S.  WL KEEP MNTN OF
RN HVY AT TIMES AS WELL AS WND GUSTS TO 45 MPH.  88D VAD WIND
PROFILER SHOWING 35-40 KT WNDS AT 2-3K FT...SOME COULD WORK DOWN IN
HEAVIER DOWNPOURS.

MARINE...KEPT SCA GOING FOR WNDS/SEAS.

.BOX...SCA ALL WATERS.

EVT

In the hours before

Special weather statement, Sep 25, 10:10 AM EST, 2 hours 5 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-252000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1110 AM EDT TUE SEP 25 2001

...STREET FLOODING AND STRONG WIND GUSTS COULD AFFECT SOUTHERN NEW
ENGLAND THIS AFTERNOON AND TONIGHT...

AN AREA OF RAIN AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS MOST OF
SOUTHERN AND CENTRAL NEW ENGLAND THIS AFTERNOON AND EARLY TONIGHT.
SECTIONS OF CENTRAL AND EASTERN MASSACHUSETTS...RHODE ISLAND...
NORTHEAST CONNECTICUT AND SOUTH CENTRAL NEW HAMPSHIRE...COULD SEE
SOME URBAN AND STREET FLOODING DUE TO HEAVY DOWNPOURS.  ACCUMULATIONS
FROM ONE INCH TO TWO AND ONE HALF INCHES ARE EXPECTED.  HEAVIER
DOWNPOURS COULD CAUSE PONDING IN AREAS OF POOR DRAINAGE AS WELL AS
BRING RAPID RISES TO SMALL STREAMS.

STRONG WINDS ACROSS THE REGION WILL CONTINUE INTO EARLY TONIGHT.
WIND GUSTS OF 40 TO 50 MPH COULD BRING DOWN SMALL TREE LIMBS AND
KNOCK OVER OUTDOOR EQUIPMENT SUCH AS LAWN CHAIRS AND TRASH BARRELS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TELEVISION
STATION FOR LATER STATEMENTS.

EVT

The radar

The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Worcester

When
September 25, 12:15 PM EST to 2:00 PM EST
Where
Worcester County, Fitchburg
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268764.